Dec 4, 2005
Hello. I tested positive 10/19/05 and apparently I have an AZT resistance in my virus. Obviously someone I was with infected me was resistant and passed the resistance to me. My Dr. tells me I am in great health my CD4 is 1123 and my viral load is real low and won't need meds for a while. MY question is. When I finally do have to take meds might my strain loose the axt resistance, will I ever be able to use azt in my treatments if the resistance does in fact go away or is the virus resistant forever and azt will have no effect on me?
Response from Dr. Sherer
In recent surveys of newly infected persons in the US and Europe, around 10% have resistance mutations to one or more drug, so many people are facing this issue.
Resistance is different for different classes of drugs. For the current NNRTIs, for example, such as nevirapine and efavirenz, a single amino acid mutation confers resistance to all current members of the class.
For NRTIs such as AZT, and for protease inhibitors, mutliple mutations are required for complete resistance in most cases. One exception is lamivudine (3TC), for which resistance follows a single amino acid mutation (the M184V).
I note these facts because there may still be a role for AZT in your treatment future, if and when it occurs, depending on the exact resistance mutations that your virus contains.
The answer to your first question is no. You will always have clones of virus containing this mutation. It will not 'loose the azt resistance', and the degree of decreased susceptibility to AZT will never go away.
Still, there may be a role for AZT in future, depending on the exact mutation and the degree of the loss of susceptibility to AZT that is associated with it.
Furthermore, there are likely to be many treatment alternatives within the NRTI class of drugs for use in future regimens - so you can be assured of a strong chance of success with ART when the time comes.
I urge you to talk to your doctor about your question and this response. As you can tell, there is more to the story than I can help you with - but your doctor can.
- Flaky Skin Could I Have Acute HIV Infection
- Is Testicular Pain An Acute Symptom Of HIV?
- How Do You Know If You Have Shingles?
- Burning Urethra After Anal Sex With Condom Does It Mean I Have HIV
- Itchy Scrotum After Blowjob Sign Of HIV AIDS
- Pain In Penis After Protected Anal Sex Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.